Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Sioux Falls, SD

September 19, 2018Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2018, 2:52 AM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 2:52 AM CDT (07:52 UTC)
Expired
Sep 19, 2018, 3:30 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS53 KFSD 190752
SVRFSD
SDC009-023-190830-
/O.NEW.KFSD.SV.W.0159.180919T0752Z-180919T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
252 AM CDT WED SEP 19 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Charles Mix County in south central South Dakota...
  Southern Bon Homme County in southeastern South Dakota...

* Until 330 AM CDT.

* At 252 AM CDT, a severe thunderstorm was located 8 miles southeast
  of Marty, or 15 miles southeast of Pickstown, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Avon around 310 AM CDT.
  Springfield around 320 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9805 4284 9815 4284 9818 4287 9825
      4288 9831 4289 9833 4302 9831 4298 9764
      4285 9764 4284 9769 4287 9785 4286 9787
      4281 9789 4277 9794
TIME...MOT...LOC 0752Z 279DEG 37KT 4293 9829 

HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
2 follow-up statements
460 
WWUS53 KFSD 190813
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
313 AM CDT WED SEP 19 2018

SDC023-190822-
/O.CAN.KFSD.SV.W.0159.000000T0000Z-180919T0830Z/
Charles Mix SD-
313 AM CDT WED SEP 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4284 9816 4285 9816 4285 9815 4288 9811
      4291 9812 4298 9809 4301 9811 4298 9764
      4285 9764 4284 9769 4287 9785 4286 9787
      4281 9789 4277 9795 4277 9805
TIME...MOT...LOC 0812Z 279DEG 37KT 4290 9800 

$$

SDC009-190830-
/O.CON.KFSD.SV.W.0159.000000T0000Z-180919T0830Z/
Bon Homme SD-
313 AM CDT WED SEP 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN BON HOMME COUNTY...

At 312 AM CDT, a severe thunderstorm was located near Springfield, or
9 miles southwest of Tyndall, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Springfield around 320 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 9816 4285 9816 4285 9815 4288 9811
      4291 9812 4298 9809 4301 9811 4298 9764
      4285 9764 4284 9769 4287 9785 4286 9787
      4281 9789 4277 9795 4277 9805
TIME...MOT...LOC 0812Z 279DEG 37KT 4290 9800 

HAIL...0.88IN
WIND...60MPH
 
$$

VandenBoogart
829 
WWUS53 KFSD 190826
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
326 AM CDT WED SEP 19 2018

SDC009-190835-
/O.EXP.KFSD.SV.W.0159.000000T0000Z-180919T0830Z/
Bon Homme SD-
326 AM CDT WED SEP 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BON HOMME COUNTY WILL
EXPIRE AT 330 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4284 9816 4285 9816 4285 9815 4288 9811
      4291 9812 4298 9809 4301 9811 4298 9764
      4285 9764 4284 9769 4287 9785 4286 9787
      4281 9789 4277 9795 4277 9805
TIME...MOT...LOC 0825Z 279DEG 37KT 4288 9783 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:36 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 18, 10:36 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CDT Tue Sep 18 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Sep 18 2018

Concerns in the short term remain focused on thunderstorm potential
overnight into Wednesday, along with continued and growing risks of
heavy rainfall and impacts from heavy rainfall Wednesday into
Thursday.

This afternoon, a series of shortwaves continues to focus convection
well south of the area. Stratus is plentiful across the area and
will continue to be so into the evening. Where the sun has broken
through in central South Dakota, temperatures have risen into the
70s.

This evening:  The one thing to watch for this evening will be
drizzle development with the onset of light isentropic lift. There
is a corridor of low stratus already in place, and it may not take
much to produce drizzle.

Tonight: Models project the next shortwave to enter the Plains later
this evening and in return, the LLJ is expected to back and
intensify quickly after 00Z.  Strong theta-e advection and
increasing mid-level lapse rates brought northward by another
shortwave entering the Western Plains, should initiate convection
along the 800 mb elevated front very late this evening. Model
soundings suggest upwards of 1500 J/KG MUCAPE in the initiation
zone, with effective speed shear approaching 45 knots.  This could
support the occasional hailer in the initial development stages
before transitioning to heavy rain. While not the greatest risk,
elevated DCAPE does approach thresholds that could support some
strong wind gusts, especially given neutral surface lapse rates.

The greatest concerns overnight will be with heavy rainfall.  The
combination of strong perpendicular advection overtop the
elevated boundary, combined with slightly zonal flow producing
west to east storm motions, along with near record PWAT values for
this time of the year, could increase the flood and flash flood
risks into Wednesday morning. The challenging aspect of the
forecast is pinpointing where convection will form and where the
elevated boundary will setup later tonight. Through coordination,
will hold off on a flash flood watch, but continue to monitor this
evening for the potential of a short fused watch if confidence
increases. It's possible that some areas could see excessive
rainfall by Wednesday morning. Leaning on the RAP/HRRR/HREF a bit
heavier in the 12 hour forecast.

Wednesday: Much like today, a progressive shortwave will move
eastward across the Dakotas early. This wave should spread the
chance for rain eastward in the morning, along with reinforcing
the cool stratus layer across the CWA. Have lowered temperatures a
bit in many areas, with the warmest air in the far southeastern
CWA on the edge of the effective boundary. Morning convection and
associated shortwave moving east may produce a bit of a lull in
convection Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Sep 18 2018

Wednesday night into Thursday: While there remains a high degree
of uncertainty on the mesoscale details by Wednesday night, models
continue to suggest a potent setup for heavy rainfall Wednesday
evening and into Thursday morning. The large upper trough begins
to eject into the Northern Plains, deepening return flow into the
region by late Wednesday and producing an elongated west to east
elevated frontal zone in the process. While there will be a
continuing risk for marginal severe weather along the elevated
boundary, heavy rain and potential for both flash flood and
flooding will be a growing concern. Latest projections indicate
the potential for several inches of rainfall in the region, but
again, the specific areas of impact are still undetermined due to
the uncertainty in the mesoscale evolutions tonight. Still a
period to keep a close eye on.

The frontal boundary will move through the area during the day on
Thursday, with a sharp advection of cooler air and very windy
conditions into Thursday night. Stratus will rotate around the
upper system, and could produce lingering drizzle or sprinkles
into Friday morning.

Friday-Saturday:  Cool Canadian high pressure moves into the region
to start the weekend. Have lowered temperatures on Friday
significantly, with highs in a few areas struggling to reach 60s.
Morning lows Saturday morning will be dependent on how quickly
the surface high moves away and return flow develops, but could
see lows approach 40 degrees.

Sunday: Building mid-level heights cause a return to slightly warmer
conditions and dry weather for Sunday.

Monday-Tuesday:  Latest projections bring another system through the
central US to start next week, with rain chances returning by
Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM CDT Tue Sep 18 2018

Complex and eventful aviation forecast continues with both
thunderstorms and ceiling/visibility restrictions. To start, MVFR
to IFR ceilings run from basically along the I-90 corridor
northward across our area. The back edge is slowly nudging
northward and may result in KFSD briefly clearing out for a time
before thunderstorms and resultant cloud cover fill back in after
midnight.

The previously mentioned thunderstorms are still expected to
develop across the region, although latest indications are this
may hold off closer too or after 07z. Again tried to time the
most likely TSRA impact time for each terminal in the TAF but
actual timing and length may vary in reality. By mid morning
Wednesday, activity may become more hit or miss thru the afternoon
but is expected to once again blossom by late in the TAF period
with a very active Wednesday evening/overnight expected.

Similar to last night, main message will be multiple rounds of
thunderstorms expected at each terminal, along with varying levels
of ceiling/vsby restrictions.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Kalin
Hazardous weather outlook, Sep 18, 6:44 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
644 PM CDT Tue Sep 18 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-192345-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
644 PM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Thunderstorms are expected to develop late this evening into the
overnight hours. A few storms may be strong to severe with hail to
the size of half dollars and gusty winds to 60 mph possible.

Additionally, thunderstorms will carry the potential for heavy
rainfall. Flash flooding will be possible with the more persistent
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday into Thursday morning will bring continued chances for
thunderstorms with heavy rain. Wednesday evening and overnight currently
looks like the period with the highest threat for heavy rain. Some
locations may pick up several inches of rain by Thursday afternoon
which may result in flooding concerns.

Dry weather moves in Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:31 AM CDTFlash Flood WatchFSDAurora, Bon Homme, Brookings, Brule, Charles Mix, Clay and 16 more26 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.